Background: Late graft dysfunction that does not result from recognised causes, such as rejection, infection, or vascular or biliary complications, can occur after liver transplantation. We investigated a particular type of unexplained graft dysfunction that is associated with autoimmune features in children who underwent transplantation at our unit between 1991 and 1996.
Methods: Seven (4%) of 180 liver-transplant recipients developed an unexplained but characteristic form of graft dysfunction (five boys, two girls; median age at presentation 10.3 years, range 2.0-19.4). The median period after surgery was 24 months (6-45). The indications for transplantation had been extrahepatic biliary atresia (four patients), Alagille's syndrome (one), drug-induced acute liver failure (one), and alpha1-antitrypsin deficiency (one). Four patients were on triple immunosuppression with cyclosporin, azathioprine, and prednisolone; and three were on tacrolimus. Immunoglobulin measurements, autoantibody studies, serological studies, and HLA typing were undertaken. Liver-biopsy samples were taken.
Findings: Infectious and surgical complications were excluded. Liver-biopsy samples showed the histological changes of chronic hepatitis, including portal and periportal hepatitis with lymphocytes and plasma cells, bridging collapse, and perivenular-cell necrosis without changes typical of acute or chronic rejection. All patients had high concentrations of IgG (median 22 g/L [range 17.2-34.4]) and high titres of autoantibodies. All but one patient responded to prednisolone 2 mg/kg daily and an increase in or addition of azathioprine (1.5 mg/kg daily) within a median of 32 days (7-316). One responder relapsed owing to poor compliance but went into remission after treatment was restored. All six respondents remain in remission on a reduced dose of prednisolone (5-10 mg/day) and 1.5 mg/kg daily azathioprine at a median of 283 days (range 108-730) follow-up.
Interpretation: Our data show that symptoms of autoimmune hepatitis, which are responsive to the classical treatment for this condition, can appear in liver-transplant patients while they are on anti-rejection immunosuppression. Whether the liver damage in these patients is a form of rejection or the consequence of autoimmune attack has yet to be established.